Missouri, 2008

Damaging Winds in Missouri, June 6, 2008

June 6, 2008 · NWS LSX · 3 events in 3 counties and zones

Storms developed along a strong cold front over the Central Plains and moved to the east into Missouri. A few of the storms produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along a strong cold front over the Central Plains and moved to the east into Missouri. A few of the storms produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 5, 10:17 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 10:17 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CDT THU JUN 5 2008

.DISCUSSION...
/146 PM CDT THU JUN 5 2008/

...SEVERE THUNDERSTORMS POSSIBLE TOMORROW/TOMORROW NIGHT...

A BREEZY WARM SPRING DAY ACROSS MISSOURI AND ILLINOIS AS CWA SITS
FIRMLY WITHIN THE WARM SECTOR. 12Z SOUNDING FROM SPRINGFIELD
PORTRAYS A STOUT CAP ON THE ATMOSPHERE FOR THE REMAINDER OF THE
AFTERNOON AND EVENING.

A DEEP NEGATIVELY TILTED SHORTWAVE TROUGH AND ACCOMPANYING MID-LEVEL
JET STREAK WILL MOVE NORTHEAST FROM THE FOUR CORNERS REGION TO THE
NORTHERN PLAINS BY TOMORROW MORNING. MEANWHILE...SURFACE LOW
PRESSURE WILL OCCLUDE AS IT MOVES NORTH-NORTHEAST FROM THE CENTRAL
PLAINS TO THE UPPER MIDWEST. SEVERE CONVECTION EXPECTED TO DEVELOP
ALONG THE COLD FRONT THIS AFTERNOON AND EVENING ACROSS THE PLAINS
AND CONGEAL INTO A SQUALL LINE AS IT TRIES TO PUSH EAST OVERNIGHT.
MESOSCALE MODEL GUIDANCE SUGGESTS THAT THE CONVECTION WILL WEAKEN AS
IT OUTRACES THE COLD FRONT AND PUSHES INTO THE WESTERN PORTION OF
THE CWA DURING THE PREDAWN HOURS.

SPC HAS PLACED THE MAJORITY OF THE CWA WITHIN A MODERATE RISK ON ITS
DAY 2 CONVECTIVE OUTLOOK. THE MAGNITUDE/SEVERITY OF THIS EVENT WILL
HINGE ON THE AMOUNT OF INSTABILITY THAT CAN BE REALIZED BEFORE
THE TAIL-END OF THE MAIN MID-LEVEL VORTICITY MAXIMA TRAVERSES THE
CWA LATE FRIDAY MORNING AND AFTERNOON. THE POTENTIAL CERTAINLY
EXISTS FOR A MAJOR SEVERE WEATHER OUTBREAK IF CONVECTIVE DEBRIS
CLOUDS FROM MORNING CONVECTION DOES NOT HAMPER DIURNAL HEATING. AT
THIS POINT...LOCATIONS ALONG AND EAST OF THE MISSISSIPPI RIVER
LOOK TO HAVE THE BEST PROBABLITY OF SEEING TEMPERATURES RISE INTO
THE UPPER 80S/LOWER 90S. SYNOPTIC LIFT FROM THE VORT MAX WILL ACT
UPON AN UNSTABLE AND STRONGLY SHEARED ATMOSPHERE TO
INTENSIFY/INITIATE THUNDERSTORMS ACROSS THE AREA. MOST LIKELY MODE
OF CONVECTION WILL BE SUPERCELLS WHICH COULD YIELD LARGE HAIL
...DESTRUCTIVE WINDS...AND TORNADOES.

SYNOPTIC LIFT EXITS THE CWA TO THE NORTHEAST LATE FRIDAY
EVENING...BUT ANY BOUNDARIES THAT ARE LAYED OUT BY AFTERNOON/EVENING
CONVECTION WILL LIKELY CONTINUE TO BE A FOCUS FOR THUNDERSTORMS
THROUGHOUT FRIDAY NIGHT AND INTO SATURDAY MORNING AS SOUTHWEST TO
NORTHEAST ORIENTATED LOW LEVEL JET INTENSIFIES. BACK BUILDING AND
TRAINING CONVECTION APPEAR POSSIBLE FRIDAY NIGHT AND SATURDAY
MORNING AS CORFIDI VECTORS VEER TO THE NORTHEAST. WILL NEED TO
WATCH THIS PERIOD...AS POTENTIAL FOR A SIGNIFICANT FLASH FLOOD
EVENT IS INCREASING.

SOUTHWEST FLOW ALOFT WILL REMAIN OVERHEAD THROUGHOUT THE EXTENDED AS
HEIGHT RISES ENSUE ACROSS THE SOUTHEAST CONUS. THIS WOULD SUGGEST
THAT THE ACTIVE STORM TRACK WILL TEMPORARILY MOVE BACK NORTH OF THE
CWA SATURDAY NIGHT AND SUNDAY. EXCEPTION WILL BE ACROSS THE
NORTHWEST STRETCHES OF THE CWA AS ITS PROXIMITY TO THE ACTIVE
BAROCLINIC ZONE WILL INSURE LOW CHANCE POPS THROUGH THE WEEKEND.

MEDIUM RANGE GUIDANCE SUGGESTS THAT A SERIES OF STRONG SHORTWAVES
WILL MOVE FROM THE ROCKIES/CENTRAL PLAINS TO THE WESTERN GREAT LAKES
NEXT WEEK...DRAGGING THE FRONTAL BOUNDARY FURTHER SOUTH AND
INCREASING OUR CHANCES OF THUNDERSTORMS. HAVE DECIDED TO JUST KEEP A
SLIGHT CHANCE OF THUNDERSTORMS EACH DAY NEXT WEEK GIVEN UNCERTAINTY
ON TIMING OF EACH SHORTWAVE AND GENERALLY FOLLOWED HPC GUIDANCE FOR
TEMPERATURES...WITH UPPER 80S/LOWER 90S EXPECTED.

CVKING

&&

.AVIATION...
/1104 PM CDT THU JUN 5 2008/
FOR THE 06Z TAFS...FAIRLY STG S-SELY SFC WNDS WL CONT LT TGT DUE
TO A STG SFC PRESSURE GRADIENT ACRS THE CWA BTWN SFC LOW AND
TRAILING CDFNT OVER THE PLAINS AND SFC RDG OVER THE SERN US. WL
CONT MENTION OF LLWS IN THE SUS TAF THRU MID MRNG WITH LWR SFC
WND SPEED FCST IN/NR THE RVR VLY. MID-HI LVL CLOUDINESS FM THE
CONVECTION MOVG INTO WRN MO WILL SPREAD NEWD INTO THE TAF SITES
LT TGT. LINE OF CONVECTION OVER WRN MO SHOULD MOVE INTO COU AREA
ARND 08Z FRI AND INTO THE UIN AREA ARND 11Z FRI. WILL INCLUDE A
TEMPO GRP OF TSRA WITH HIGHER WND GUSTS. CONVECTION SHOULD WKN BY
THE TIME IT GETS INTO THE STL METRO AREA JUST AFTER 12Z FRI. NEW
CONVECTION CAN BE EXPECTED TO DVLP DURING THE AFTN HRS AS CDFNT/SFC
TROF MOVES E-SEWD THRU THE CWA. SFC WNDS WILL BE STG AND GUSTY
AGAIN ON FRI WITH A GRADUAL VEERING TO A S-SWLY DIRECTION.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 9:28 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT THU JUN 5 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1028 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST AND CENTRAL
MISSOURI AND WEST CENTRAL ILLINOIS DURING THE OVERNIGHT HOURS.
A LINE OF SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE EAST
NORTHEAST INTO CENTRAL AND NORTHEAST MISSOURI DURING THE OVERNIGHT
HOURS. DAMAGING WINDS UP TO 60 MPH...PENNY SIZE HAIL...AND
ISOLATED TORNADOES ARE POSSIBLE WITH THIS LINE IF IT MAINTAINS ITS
INTENSITY WHILE CROSSING MISSOURI.

MODERATE RIVER FLOODING IS OCCURRING ALONG THE
MISSISSIPPI RIVER FROM QUINCY ILLINOIS TO HANNIBAL MISSOURI. SEE
THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY CONDITIONS ARE EXPECTED ONCE AGAIN ON FRIDAY...WITH A
SOUTH WIND GUSTING UP TO 40 MPH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON FRIDAY. LOOK
FOR THUNDERSTORMS TO INTENSIFY OR REDEVELOP BY FRIDAY AFTERNOON.
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
EVENING HOURS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES
POSSIBLE.

THUNDERSTORMS WILL LIKELY CONTINUE FRIDAY NIGHT AND SATURDAY
MORNING ACROSS THE AREA. GIVEN THE RECENT RAINFALL AND THE
POTENTIAL FOR TRAINING THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...FLASH FLOODING WILL BE POSSIBLE.

MODERATE RIVER FLOODING WILL CONTINUE OR IS FORECAST FOR PARTS OF
THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Special weather statement, Jun 6, 12:54 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
154 AM CDT FRI JUN 6 2008

MOZ018-026-034-041-042-060730-
BOONE MO-AUDRAIN MO-MONROE MO-SHELBY MO-KNOX MO-
154 AM CDT FRI JUN 6 2008

AT 154 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF EDINA TO
15 MILES SOUTHWEST OF STURGEON...MOVING NORTHEAST AT 50 MPH.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
TO 50 MPH...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING AS IT AFFECTS
HURDLAND...STURGEON...DUNCANS BRIDGE...CLARENCE...BARING...
WOODLAWN... STURGEON...NOVELTY...PARIS...MAUD AND CENTRALIA BETWEEN
154 AM AND 230 AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A TORNADO WATCH IS IN
EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER
DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT
Special weather statement, Jun 6, 1:19 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 AM CDT FRI JUN 6 2008

MOZ018-019-026-027-034-035-041-042-047-048-050-060745-
COLE MO-MONITEAU MO-CALLAWAY MO-BOONE MO-AUDRAIN MO-MONROE MO-
RALLS MO-MARION MO-SHELBY MO-LEWIS MO-KNOX MO-
219 AM CDT FRI JUN 6 2008

AT 219 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
EDINA TO 6 MILES SOUTHWEST OF PARIS TO 6 MILES SOUTHWEST OF
CALIFORNIA...MOVING NORTHEAST AT 45 MPH.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
TO 50 MPH...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING AS IT AFFECTS
PARIS...LEWISTOWN...SHELBYVILLE...PARIS...MONROE CITY...MARK TWAIN
LAKE...MEXICO...HALLSVILLE AND COLUMBIA BETWEEN 219 AM AND 245 AM.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A TORNADO WATCH IS IN
EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER
DEVELOPMENTS OVER THE NEXT FEW HOURS.

BRITT

The radar

The St Louis radar (KLSX), 185 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 6, 1:20 AM CST
Where
Shelby County, 1.41 mi W of Hagers Grove to 2.18 mi SSE of Clarence
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.828, -92.257

Damaging downburst winds caused spotty damage to the north and south of Clarence as a severe thunderstorm moved through. North of Clarence the thunderstorm winds caused moderate damage to an outbuilding and an air conditioning unit for a home was moved off its concrete pad. Also, the downburst caused minor damage to a large machine shed as it punched a hole in the roof and blew out the doors on that side of the building. South of Clarence, several outbuildings on a farm sustained minor damage.

Thunderstorm Wind, Knox

When
June 6, 1:45 AM CST
Where
Knox County, 2.38 mi NNW of Newark
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.011, -91.990

Thunderstorm winds caused moderate damage to a hay shed one mile north of Newark.

Thunderstorm Wind, Osage

When
June 6, 3:57 AM CST
Where
Osage County, 1.76 mi SE of Frankenstein
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.563, -91.846

Thunderstorm winds blew down a 10 inch diameter tree onto Highway C southeast of Frankenstein.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114847, 117416, 114848.